Flood, Cumberland
- When
- March 21, 2:45 PM EST to March 22, 10:45 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
0 feet. 37 feet at 01:30 EST on the 22nd, then fell below flood stage at 10:45 EST on the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Rainfall of over 1 inch caused the Conodoguinet Creek at Hogestown to exceed its flood stage of 8.0 feet. The river exceeded flood stage at 14:45 EST on Friday March 21st, crested at 8.37 feet at 01:30 EST on the 22nd, then fell below flood stage at 10:45 EST on the 22nd. Only minor flooding of low lying areas was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 21, 2:20 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EST FRI MAR 21 2003 ...ZONES ETC OUT BY 4 PM... ...CHANGES... ZONES NOT BAD...MINOR ADJUSTMENTS. ...DISC... ...SHORT TERM... BANDS OF SHOWERS AND STORMS JUST TO THE WEST...WILL TAPER OFF EARLY EVENING. SOME PATCHY FOG TONIGHT...GIVEN LIGHT WINDS...AND WET GROUND. SMALL INTENSE UPPER LEVEL LOW PASSES JUST TO THE NORTH OF OUR AREA ON SAT. A FEW SHOWERS PSBL...MAYBE EVEN A THUNDERSTORM NW. SLIGHTLY COOLER WX FOR SUNDAY. ...LONG TERM... MREFS SHOW NEXT WIDESPREAD RAIN EVENT FROM LATE NEXT WED INTO EARLY NEXT FRIDAY. OVERALL...NOTHING REAL COLD IN STORE FOR THE AREA. .CTP... PA...FLOOD WATCH FOR THIS EVENING FOR THE LOWER SUSQUEHANNA VALLEY...PAZ036...PAZ056>057-PA059...PAZ063>066. MARTIN/LANCASTER
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211845- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1141 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AREA STREAMS AND RIVERS WILL REMAIN HIGH THROUGH TODAY...WITH SOME POINTS AT OR ABOVE FLOOD STAGE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THESE COULD BE SEVERE ACROSS THE LOWER SUSQUEHANNA VALLEY AREA...ALONG WITH A THREAT OF BRIEF BUT HEAVY DOWNPOURS. THUS A FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER SUSQUEHANNA VALLEY INTO THIS EVENING. THE FLOOD WATCH FOR THE REST OF CENTRAL PENNSYLVANIA HAS BE CANCELLED. .DAYS TWO THROUGH SEVEN... AREAS RIVERS WILL CONTINUE TO RUN HIGH INTO EARLY NEXT WEEK...BUT NO SIGNIFICANT...WIDESPREAD RAIN IS EXPECTED BEFORE LATE NEXT WEDNESDAY AT THE EARLIEST. AREA RIVERS SHOULD CREST BY LATE SATURDAY...EARLY SUNDAY...BEFORE SLOWLY RECEDING LATER SUNDAY INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IF SEVERE STORMS FORM ACROSS THE LOWER SUSQUEHANNA VALLEY. MARTIN
PAZ036-056-057-059-063>066-212230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1110 AM EST FRI MAR 21 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE LOWER SUSQUEHANNA RIVER VALLEY THIS AFTERNOON... A COLD FRONT OVER THE OHIO VALLEY THIS MORNING WILL MOVE INTO EASTERN PENNSYLVANIA LATE THIS AFTERNOON. A WEAK LOW IS EXPECTED TO FORM ON THE FRONT AIDING THE FORMATION OF STORMS...AS PARTIAL CLEARING TAKES PLACE AND TEMPERATURES RISE INTO THE 60S. A FEW OF THE STORMS COULD BE STRONG TO SEVERE SIDE. THE MAIN THREAT WILL BE BRIEF HEAVY DOWNPOURS...LARGE HAIL...AND DAMAGING WIND GUSTS. THE BEST CHANCE FOR SEVERE WEATHER IN CENTRAL PENNSYLVANIA WILL BE IN THE SOUTHEASTERNMOST SECTIONS AND NEAR THE MARYLAND BORDER. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. MARTIN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341661.